MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Model Number RBYPOD5-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) using pod coils and a non-penumbra microcatehter.It should be noted that the patient's anatomy was tortuous and calcified.During the procedure, the physician encountered resistance while advancing the pod coil through the distal tip of the microcatheter.The physician decided to remove the coil and, upon withdrawal, noticed that the pod coil was not connected to the pusher wire and was detached inside the microcatheter.It was reported that the pod coil was completely contained inside the microcatheter; therefore, the microcatheter was removed from the patient.Subsequently, the pod coil was removed from the microcatheter.The procedure was completed using another pod coil, a pod packing coil (pod pc), and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pod5 confirmed a detached embolization coil.Further evaluation revealed the pusher assembly ddt was fractured on the distal end of the pusher assembly.If the pod5 is forcefully retracted against resistance, damage such as this may occur.This damage likely contributed to the embolization coil detaching from the pod5 during the procedure.The root cause of resistance could not be determined.Further evaluation revealed offset coil winds on the embolization coil and pusher assembly kink.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11722048
Report Number3005168196-2021-00851
Device Sequence Number14207797
Product Code HCG
UDI-Device Identifier00814548019604
UDI-Public00814548019604
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBYPOD5-A
Device Catalogue NumberRBYPOD5
Device Lot NumberF97472
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/28/2021
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date04/25/2021
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005